Budd-Chiari syndrome in a patient with the lupus anticoagulant

Claire Pomeroy, Robert G. Knodell, William R. Swaim, Peter Arneson, Maren L. Mahowald

Research output: Contribution to journalArticle

71 Citations (Scopus)

Abstract

Lupus anticoagulant is an immunoglobulin that interferes with prothrombin conversion to thrombin and is manifested biochemically by prolongation of the partial thromboplastin time. Paradoxically, bleeding is rare in association with this anticoagulant, and deep leg vein thromboses, pulmonary emboli, and cerebrovascular accidents have been described in patients with this clotting inhibitor. This report describes the first case of Budd-Chiari syndrome associated with the lupus anticoagulant. The patient presented with abdominal pain and massive ascites. The Budd-Chiari syndrome was confirmed by liver biopsy and venography. No medical condition known to predispose to an increased thrombotic tendency could be identified, and the presence of the lupus anticoagulant in the patient's plasma may provide an explanation for his hypercoagulability and development of the Budd-Chiari syndrome.

Original languageEnglish (US)
Pages (from-to)158-161
Number of pages4
JournalGastroenterology
Volume86
Issue number1
StatePublished - 1984
Externally publishedYes

Fingerprint

Budd-Chiari Syndrome
Lupus Coagulation Inhibitor
Thrombophilia
Partial Thromboplastin Time
Phlebography
Prothrombin
Embolism
Ascites
Thrombin
Venous Thrombosis
Anticoagulants
Abdominal Pain
Immunoglobulins
Leg
Stroke
Hemorrhage
Biopsy
Lung
Liver

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Pomeroy, C., Knodell, R. G., Swaim, W. R., Arneson, P., & Mahowald, M. L. (1984). Budd-Chiari syndrome in a patient with the lupus anticoagulant. Gastroenterology, 86(1), 158-161.

Budd-Chiari syndrome in a patient with the lupus anticoagulant. / Pomeroy, Claire; Knodell, Robert G.; Swaim, William R.; Arneson, Peter; Mahowald, Maren L.

In: Gastroenterology, Vol. 86, No. 1, 1984, p. 158-161.

Research output: Contribution to journalArticle

Pomeroy, C, Knodell, RG, Swaim, WR, Arneson, P & Mahowald, ML 1984, 'Budd-Chiari syndrome in a patient with the lupus anticoagulant', Gastroenterology, vol. 86, no. 1, pp. 158-161.
Pomeroy C, Knodell RG, Swaim WR, Arneson P, Mahowald ML. Budd-Chiari syndrome in a patient with the lupus anticoagulant. Gastroenterology. 1984;86(1):158-161.
Pomeroy, Claire ; Knodell, Robert G. ; Swaim, William R. ; Arneson, Peter ; Mahowald, Maren L. / Budd-Chiari syndrome in a patient with the lupus anticoagulant. In: Gastroenterology. 1984 ; Vol. 86, No. 1. pp. 158-161.
@article{4181e2e230fe4913915b429bda4d7f24,
title = "Budd-Chiari syndrome in a patient with the lupus anticoagulant",
abstract = "Lupus anticoagulant is an immunoglobulin that interferes with prothrombin conversion to thrombin and is manifested biochemically by prolongation of the partial thromboplastin time. Paradoxically, bleeding is rare in association with this anticoagulant, and deep leg vein thromboses, pulmonary emboli, and cerebrovascular accidents have been described in patients with this clotting inhibitor. This report describes the first case of Budd-Chiari syndrome associated with the lupus anticoagulant. The patient presented with abdominal pain and massive ascites. The Budd-Chiari syndrome was confirmed by liver biopsy and venography. No medical condition known to predispose to an increased thrombotic tendency could be identified, and the presence of the lupus anticoagulant in the patient's plasma may provide an explanation for his hypercoagulability and development of the Budd-Chiari syndrome.",
author = "Claire Pomeroy and Knodell, {Robert G.} and Swaim, {William R.} and Peter Arneson and Mahowald, {Maren L.}",
year = "1984",
language = "English (US)",
volume = "86",
pages = "158--161",
journal = "Gastroenterology",
issn = "0016-5085",
publisher = "W.B. Saunders Ltd",
number = "1",

}

TY - JOUR

T1 - Budd-Chiari syndrome in a patient with the lupus anticoagulant

AU - Pomeroy, Claire

AU - Knodell, Robert G.

AU - Swaim, William R.

AU - Arneson, Peter

AU - Mahowald, Maren L.

PY - 1984

Y1 - 1984

N2 - Lupus anticoagulant is an immunoglobulin that interferes with prothrombin conversion to thrombin and is manifested biochemically by prolongation of the partial thromboplastin time. Paradoxically, bleeding is rare in association with this anticoagulant, and deep leg vein thromboses, pulmonary emboli, and cerebrovascular accidents have been described in patients with this clotting inhibitor. This report describes the first case of Budd-Chiari syndrome associated with the lupus anticoagulant. The patient presented with abdominal pain and massive ascites. The Budd-Chiari syndrome was confirmed by liver biopsy and venography. No medical condition known to predispose to an increased thrombotic tendency could be identified, and the presence of the lupus anticoagulant in the patient's plasma may provide an explanation for his hypercoagulability and development of the Budd-Chiari syndrome.

AB - Lupus anticoagulant is an immunoglobulin that interferes with prothrombin conversion to thrombin and is manifested biochemically by prolongation of the partial thromboplastin time. Paradoxically, bleeding is rare in association with this anticoagulant, and deep leg vein thromboses, pulmonary emboli, and cerebrovascular accidents have been described in patients with this clotting inhibitor. This report describes the first case of Budd-Chiari syndrome associated with the lupus anticoagulant. The patient presented with abdominal pain and massive ascites. The Budd-Chiari syndrome was confirmed by liver biopsy and venography. No medical condition known to predispose to an increased thrombotic tendency could be identified, and the presence of the lupus anticoagulant in the patient's plasma may provide an explanation for his hypercoagulability and development of the Budd-Chiari syndrome.

UR - http://www.scopus.com/inward/record.url?scp=0021333537&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0021333537&partnerID=8YFLogxK

M3 - Article

C2 - 6416918

AN - SCOPUS:0021333537

VL - 86

SP - 158

EP - 161

JO - Gastroenterology

JF - Gastroenterology

SN - 0016-5085

IS - 1

ER -